Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 14, NWS Reno, NV

November 26, 2019Lyon County, Mineral County, Nevada

NWS Reno, NV issued this wind advisory at Nov 26, 2019, 11:05 AM PST for Lyon County, Mineral County, Nevada. It took effect at Nov 26, 2019, 4:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2019, 11:05 AM PST (19:05 UTC)
In effect from
Nov 26, 2019, 4:00 PM PST
Expired
Nov 27, 2019, 3:01 AM PST
In force
11 hr
Issued by
NWS Reno, NV

Counties Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS75 KREV 261905
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1105 AM PST Tue Nov 26 2019

NVZ001-271800-
/O.NEW.KREV.WI.Y.0014.191127T0000Z-191127T1800Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
1105 AM PST Tue Nov 26 2019

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST
WEDNESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From 4 PM this afternoon to 10 AM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Travel may become hazardous for high-
  profile vehicles, especially along Highway 95 near Walker Lake 
  and Hawthorne. Light snow is expected tonight and into early 
  Wednesday morning as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
887 
WWUS75 KREV 271101
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
301 AM PST Wed Nov 27 2019

NVZ001-271215-
/O.CAN.KREV.WI.Y.0014.000000T0000Z-191127T1800Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
301 AM PST Wed Nov 27 2019

...WIND ADVISORY IS CANCELLED...

The cold front has passed through western Nevada with winds
diminishing across Mineral and Lyon counties. While some gusts
around 30 mph remain possible through today, the threat for 
stronger winds has ended. 

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Nov 26, 3:17 AM PST, 7 hours 48 minutes earlier.

Area forecast discussion, Nov 26, 3:17 AM PST, 7 hours 48 minutes before
Area Forecast Discussion
National Weather Service Reno NV
317 AM PST Tue Nov 26 2019

.SYNOPSIS...

A strong winter storm will bring widespread snow and gusty winds
this afternoon through early Wednesday, producing significant
travel impacts. Snow showers will continue especially near the
Sierra for Wednesday into Thanksgiving Day. Cold temperatures will
prevail, with increasing chances for more snow and widespread
travel impacts late Saturday through early next week.

&&

.SHORT TERM...

The only notable change to the short term forecast period was
shifting the peak snowfall intensity a bit earlier, with the
overall highest snow chances this evening between 4-10 pm from
US-50 northward. Due to the complex nature of this storm system
and varied snowfall over eastern CA-western NV, please refer to
the latest Winter Storm Warning and Winter Weather Advisory
statements for forecast snowfall amounts.

The window of opportunity for dry travel conditions will be
closing by this afternoon as snow spreads rapidly into northeast
CA and the Sierra. The first snowflakes could begin around noon
from Donner Summit northward, with steady snow reaching most
Sierra passes before 4 pm. The snow will have little resistance in
spreading across lower elevations of eastern CA-western NV, with
some impacts becoming more likely during the peak commute (4-6 pm)
around Reno-Carson City-Minden. During the evening hours, peak
snowfall rates may reach or exceed 2 inches/hour, and a few
lightning flashes could even occur. Travel this evening is highly
discouraged, especially over the Sierra, as gusty winds and
powder-like snow will likely produce periods of whiteout
conditions with blowing snow, further adding to the travel
hazards.

Later tonight, the heaviest snow is expected to shift south of
US-50, although snow showers and gusty winds will continue over
most of the region, with blowing/drifting snow and harsh wind
chills.

For Wednesday, snow will diminish to scattered snow showers in
most lower elevations, although near the Sierra there may not be
much of a break in the steady light-moderate snowfall. Chilly
temperatures with brisk southwest winds will produce conditions
more like Christmas Eve, rather than Thanksgiving Eve.

For Wednesday night into early Thursday, cold air flowing over the
relatively warm lake waters will produce conditions favorable for
bands of lake effect snow especially downwind of Lake Tahoe, and
to a lesser extent for Pyramid and Walker lakes. Areas which could
see at least a few additional inches of snowfall, and potentially
a foot or more, include Incline Village through the Mt. Rose
Highway, and down into Galena and Washoe Lake.

There is also a possibility for one more period of steady light
snow into Thursday morning over parts of western or west central
NV, producing an additional coating of snow on the already sub-
freezing road surfaces. A shortwave rotating around the main upper
low over northern CA is the main reason for this additional snow
potential, but confidence in the track of this wave is still
rather low.

During the rest of Thanksgiving Day and into Thursday night, snow
showers will diminish from north to south, with only minor
additional accumulations expected. It will become quite cold
Thursday night with lows mainly in the single digits and teens,
with colder Sierra valleys dropping below zero. MJD

.LONG TERM...Friday through next week...

...SIGNIFICANT WINTER STORM TO AFFECT WEEKEND TRAVEL...

Significant changes to the forecast were made. The two main
forecast changes were to increase precip changes and increase QPF
significantly, particularly for the Saturday night to Sunday night
time frame. MAJOR TRAVEL ISSUES ARE VERY LIKELY SATURDAY NIGHT
THROUGH SUNDAY NIGHT, especially given the enhanced travel volume
after the Thanksgiving holiday. Significant travel issues may
extend into Tuesday.

After a cold but relatively quiet period Friday into Saturday
morning, the next winter storm will arrive Saturday afternoon.
Models and ensembles are now in very good agreement on this
scenario with a subtropical moisture tap associated with it. Snow
in the Sierra, heavy at times, is likely to begin Saturday
afternoon and least through at least Monday morning. Parameters
also are favorable for spillover, so about 6 hours after the snow
starts in the Sierra, precip will move into western Nevada if not
sooner. This storm may linger off the coast into Tuesday with
continued precipitation. The forecast continues to mention precip
through this time, but with lower chances.

WHAT WE KNOW: Significant snowfall in the Sierra with decent
precipitation into Western Nevada. The precipitation will begin as
all snow Saturday into Saturday night as models forecast a classic
cold air damming setup. That means east winds at low levels will
trap the cold air in the valleys. Water equivalent amounts could
be anywhere from 2-5 inches along the Sierra Crest and up to 1
inch in western Nevada. Gusty ridge winds are also likely, with
some gusty winds in the Sierra valleys. Winds in western Nevada
will be low to moderate.

WHAT WE DON'T KNOW: Precip type Sunday through Monday and
therefore snowfall accumulations, especially for the valleys.
Warm air aloft will move in with snow levels eventually rising to
6-7000 feet by Monday night in the Sierra. However, with the cold
air damming and cold air trapped, how long will it remain? It
could be a situation where Lake Tahoe changes over to rain as much
as 12 hours before Reno/Carson. Snowfall probability of 12+ inches
is 60-80% in the Sierra. For Reno/Carson, the probability of 6+
inches is around 50%.

Another concern, while very low probability but very high impact,
is freezing rain mixing in with the warm air aloft. For valleys
below 5000 feet we will show a slight chance of freezing rain
Sunday afternoon into Monday. More rain/snow with moderate snow
levels into Tuesday.

Now, it does look like a break by midweek, but ensembles are
showing a decent probability of another storm late next week.
The active pattern looks to continue into the second week of
December. X

&&

.AVIATION...

The storm will arrive this afternoon with ridge winds rapidly
increasing this afternoon and evening. Ridge gusts to peak over
near 100 kts around 06Z creating turbulent mountain waves and
LLWS for all terminals. Peak gusts from the W-SW at the terminals
will be around 30 kts this evening and up to 45 kts for a couple
hours behind the front. Timing for the front is 06-07Z for
Tahoe/Sierra Front and 10-12Z for KMMH. Gusty winds will continue
Wednesday with mtn wave turbulence, but less LLWS and terminal
gusts to 25 kts.

As for precip, snow will begin in the Sierra 21-00Z and in
western Nevada 00-02Z. Blowing snow will also be an issue. Times
for peak IFR conditions tonight into Wednesday and runway
accumulations listed below:

KTRK/KTVL: IFR 23-15Z with runway accum 7-10 inches.

KRNO/KCXP/KMEV: IFR 02-06Z with runway accum 2-5 inches.

KMMH: IFR 04-17Z with runway accum 5-8 inches.

Occasional snow showers will continue Wednesday afternoon through
Friday with occasional MVFR to IFR conditions, most likely in the
Sierra. A lake effect band is possible off Tahoe 06-15Z Thursday
and may affect either KRNO or KCXP. Winds will generally be light
during this time frame.

Another significant winter storm is likely Saturday afternoon
through Monday with more snow and gusty ridge winds. Significant
snowfall is possible at all terminals. X

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 1 PM this afternoon to 4 PM PST
     Wednesday NVZ005.

     Winter Storm Warning from 4 PM this afternoon to 4 PM PST
     Thursday NVZ002.

     Winter Weather Advisory from 4 PM this afternoon to 4 PM PST
     Wednesday NVZ003.

CA...Winter Storm Warning from 1 PM this afternoon to 4 PM PST
     Wednesday CAZ071.

     Winter Weather Advisory from 1 PM this afternoon to 4 PM PST
     Wednesday CAZ070.

     Winter Storm Warning from 7 PM this evening to 7 PM PST Thursday
     CAZ073.

     Winter Storm Warning from 4 PM this afternoon to 4 PM PST
     Thursday CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.